Oklahoma, 2004

Damaging Winds in Oklahoma, July 5, 2004

July 5, 2004 · NWS TSA · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 2:20 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 5, 2:20 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
320 AM CDT MON JUL 5 2004

ONCE AGAIN ANOTHER ROUND OF STORMS OVER THE PLAINS DURING THE
NIGHT.  ORIGINAL MCS THAT DEVELOPED OVER CENTRAL AND SOUTH CENTRAL
KS LATE LAST EVENING HAS RACED OFF TO THE NORTHEAST AND CURRENTLY
MOVING FROM NORTHEAST KS INTO NORTHERN MO.  IN THE WAKE OF THAT
COMPLEX AN APPROACHING SHORTWAVE AND A MODEST LOW LEVEL JET HAVE
RESULTED IN THE DEVELOPMENT OF A SECOND COMPLEX.  SECOND SYSTEM
CURRENTLY RACING EASTWARD ACROSS SOUTHERN KS TRAILING DOWN INTO
NORTH CENTRAL OK.  SOUTHERN EXTENT OF THIS SYSTEM WILL IMPACT
NORTHERN ZONES THIS MORNING...SO WILL LET FLASH FLOOD WATCH OVER
KANSAS BORDER COUNTIES CONTINUE THROUGH THE MORNING AND ADD A FEW
MORE COUNTIES EXTENDING INTO NORTHWEST AR COUNTIES BORDERING MO.
STRONG WINDS WILL BE THE MAIN THREAT OVER THE NEXT SEVERAL HOURS
BESIDES THE THREAT FOR SOME ADDITIONAL HEAVY RAIN IN AREAS THAT ARE
ALREADY PRETTY WELL SATURATED.  SYSTEM EXPECTED TO BE OUT OF THE
AREA BY AROUND MIDDAY...BUT WILL HANG ONTO SOME SLIGHT CHANCE POPS
FOR THIS AFTERNOON OVER ABOUT THE NORTHERN HALF OF THE AREA.

MORE OF THE SAME IN STORE FOR LATE TONIGHT AS ANOTHER COMPLEX IS
ANTICIPATED TO DEVELOP OVER NEB AND WESTERN KS THIS EVENING...THEN
ROLL TOWARD THE AREA DURING THE NIGHT.  BELIEVE STORMS WILL REMAIN
NORTHWEST OF THE AREA THROUGH MUCH OF THE NIGHT...BUT WILL INCLUDE
POPS FOR FAR NORTHWEST PART OF THE AREA TOWARD DAYBREAK ON TUESDAY.
INCREASING CHANCES FOR RAIN WILL SPREAD SOUTHWARD ACROSS THE AREA
DURING THE DAY ON TUESDAY AS SURFACE BOUNDARY SAGS INTO THE AREA.
BOUNDARY EXPECTED TO LINGER SOMEWHERE IN THE REGION THROUGH TUESDAY
NIGHT INTO WEDNESDAY...SO WILL CONTINUE WITH CHANCE POPS ACROSS THE
BOARD.

HOPEFULLY DRIER WEATHER FOR THE LATTER HALF OF THE WEEK WITH
SOUTHERLY RETURN FLOW SETTING UP ONCE AGAIN.  TEMPS THROUGH THE WEEK
PRETTY MUCH EXPECTED TO BE NEAR SEASONAL NORMS WITH THE EXCEPTION OF
TUESDAY/TUESDAY NIGHT.  SLIGHTLY COOLER TEMPS EXPECTED MAINLY OVER
NORTHERN AREAS BEHIND THE APPROACHING SURFACE BOUNDARY FOR TUESDAY
AND TUESDAY NIGHT.

PRELIM NUMBERS:

TUL    94   74   85   67 /  20   20   50   30
FSM    94   72   89   67 /  10   10   40   30
MLC    92   73   89   70 /  10   10   40   30
BVO    91   70   84   64 /  30   30   50   30
FYV    90   69   84   64 /  30   10   50   30
BYV    90   69   84   65 /  30   10   50   30
MKO    92   72   86   68 /  20   10   50   30
MIO    92   70   84   64 /  30   30   50   30
F10    92   73   86   69 /  10   10   50   30
HHW    92   73   91   72 /  10   10   40   30

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1000 AM CDT TODAY FOR ZONES
ARZ001...ARZ002.
OK...FLASH FLOOD WATCH UNTIL 1000 AM CDT MONDAY FOR ZONES
OKZ054>058....OKZ061>063.
Hazardous weather outlook, Jul 4, 8:55 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
955 PM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
955 PM CDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS FAR NORTHEAST OKLAHOMA AFTER
   MIDNIGHT...

A COMPLEX OF STORMS CONTINUES TO MARCH ACROSS SOUTH CENTRAL KANSAS
AND NORTHWEST OKLAHOMA THIS EVENING. A SOUTHWESTERLY LOW LEVEL JET
WILL CONTINUE TO INTENSIFY AS THE NIGHT PROGRESSES...ALLOWING THE
COMPLEX TO MAINTAIN ITS STRENGTH AS IT MOVES INTO NORTHEAST OKLAHOMA
AFTER MIDNIGHT...LIKELY ORGANIZING INTO A LINE OF STORMS AFFECTING
AREAS NORTH OF A TULSA TO FAYETTEVILLE LINE. SUFFICIENT ELEVATED
INSTABILITY EXISTS FOR SOME OF THE STORMS TO BE SEVERE...WITH HAIL
TO THE SIZE OF PENNIES AND DAMAGING WINDS IN EXCESS OF 60 MPH
POSSIBLE.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. PREVIOUS HEAVY RAINS HAVE LEFT
CONDITIONS FAVORABLE FOR FLASH FLOODING...AND FLOODING WILL CONTINUE
TO BE A THREAT WITH ANY THUNDERSTORM COMPLEX THAT AFFECTS THE AREA.
ALSO...SEVERAL AREA RIVERS REMAIN IN FLOOD.  PLEASE REFER TO THE
LATEST FLOOD STATEMENTS /OKCFLSTUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY LATE TONIGHT. IN
ADDITION...ACTIVATION IN RESPONSE TO FLASH FLOODING OR ONGOING
RIVER FLOODING MAY ALSO BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS ACTIVITY
WILL LIKELY WEAKEN BY LATE MORNING. OTHERWISE...THUNDERSTORM CHANCES
WILL CONTINUE THROUGH WEDNESDAY WITH THE GREATER CHANCES OCCURRING
TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 5, 2:30 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 AM CDT MON JUL 5 2004

ARZ001-002-OKZ054>063-051400-
BENTON AR-CARROLL AR-CRAIG OK-DELAWARE OK-MAYES OK-NOWATA OK-
OSAGE OK-OTTAWA OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
330 AM CDT MON JUL 5 2004

SEVERE THUNDERSTORM WATCH NUMBER 559 IN EFFECT UNTIL 900 AM CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
  CRAIG           DELAWARE        MAYES           NOWATA
  OSAGE           OTTAWA          PAWNEE          ROGERS
  TULSA           WASHINGTON

IN NORTHWEST ARKANSAS
  BENTON          CARROLL

The radar

The Wichita radar (KICT), 116 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
July 5, 3:07 AM CST
Where
Osage County, Webb City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -96.700

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
July 5, 3:45 AM CST
Where
Osage County, 3 mi N of Bowring
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -96.117

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs at Hulah Lake.

Thunderstorm Wind, Washington

When
July 5, 4:11 AM CST
Where
Washington County, 1 mi E of Copan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.900, -95.917

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414889, 5414890, 5414891.